Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 26, 2024, 5:51 PM EDT for Durham County, Granville County, Wake County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2024, 5:51 PM EDT (21:51 UTC)
- Expired
- Sep 26, 2024, 6:13 PM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Durham County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
462
WFUS52 KRAH 262151
TORRAH
NCC063-077-183-262230-
/O.NEW.KRAH.TO.W.0041.240926T2151Z-240926T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
551 PM EDT Thu Sep 26 2024
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southwestern Granville County in central North Carolina...
North central Wake County in central North Carolina...
East central Durham County in central North Carolina...
* Until 630 PM EDT.
* At 551 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Wake Forest, or 10 miles north of
Raleigh, moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Creedmoor around 555 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Lake, Rollingview Marina, Falls Lake State Rec Area, and Falls Lake
Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3616 7871 3611 7867 3596 7862 3594 7869
3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2151Z 165DEG 18KT 3597 7867
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
12 follow-up statements
881
WWUS52 KRAH 262200
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
600 PM EDT Thu Sep 26 2024
NCC063-077-183-262230-
/O.CON.KRAH.TO.W.0041.000000T0000Z-240926T2230Z/
Granville NC-Wake NC-Durham NC-
600 PM EDT Thu Sep 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND EAST CENTRAL DURHAM
COUNTIES...
At 600 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Wake Forest, or 9 miles south of
Creedmoor, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Creedmoor, Falls Lake, Rollingview Marina, Falls Lake State Rec Area,
and Falls Lake Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3616 7871 3611 7867 3598 7863 3595 7869
3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2200Z 159DEG 13KT 3598 7868
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
1936
WWUS52 KRAH 262213
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
613 PM EDT Thu Sep 26 2024
NCC063-077-183-262223-
/O.CAN.KRAH.TO.W.0041.000000T0000Z-240926T2230Z/
Granville NC-Wake NC-Durham NC-
613 PM EDT Thu Sep 26 2024
...THE TORNADO WARNING FOR SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND
EAST CENTRAL DURHAM COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
&&
LAT...LON 3616 7871 3611 7867 3598 7863 3595 7869
3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2211Z 165DEG 18KT 3604 7870
$$
1What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 26, 3:05 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 26, 3:05 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 305 PM EDT Thu Sep 26 2024 .SYNOPSIS... Hurricane Helene will move across the eastern Gulf of Mexico this afternoon and cross the Florida Big Bend coast tonight. After landfall, Helene is expected to turn northward across Georgia tonight, then northwestward while slowing over the Tennessee Valley on Friday and Saturday. && .NEAR TERM /TONIGHT THROUGH FRIDAY/... As of 305 PM Thursday... Overview: Hurricane Helene's track has changed little, and is still forecast to make landfall in the Big Bend region of Florida this evening as a major hurricane. Helene should weaken to a tropical storm by Friday morning as it approaches the Atlanta metro area, then become nearly stationary over central Tennessee as it weakens. Rainfall this afternoon is still primarily due to a boundary that has been persistent over the Appalachian Mountains over the last two days. The bulk of this afternoon and this evening's rainfall will be from the Triangle west, but it appears that by midnight, most of the forecast area should actually be dry, with all of the rain to the west and south of the area. Rainfall will then quickly ramp up late tonight into Friday morning, which is when the heaviest rainfall rates are expected in addition to the greatest severe weather threat due to a band of moderate to heavy rainfall associated with Helene. Despite limited instability considering the time of day, strong wind shear will bring an increased risk for tornadoes late tonight, but more likely Friday morning. The high-resolution model guidance continues the trend of moving the primary band of rain out of the region slightly more quickly, and it appears that the bulk of the rain should move north into Virginia by early Friday afternoon. An isolated shower or thunderstorm could persist through the afternoon hours along the VA/NC border. Overnight lows should be near 70, with daytime highs ranging from the upper 70s across the north to the mid 80s in the southeast. A separate hydrology section is below. Wind impacts: As Helene undergoes its extratropical transition, wind gusts should increase across much of central NC late tonight through Friday. The strongest winds with Helene will be near the center of the circulation itself, but there should also be a core of stronger winds associated with the band of precip that moves through the area Friday morning/afternoon. 12Z HREF 90th percentile shows wind gusts in the 35-40mph range from early Friday morning into the afternoon hours. Bumped up wind speeds and gusts closer to the NBM 90-95th percentile and have issued a Wind Advisory for a good portion of central NC from midnight tonight through 6pm Friday. While it will certainly be breezy, the northern Coastal Plain should be far enough away from the strongest winds to warrant a Wind Advisory based on today's guidance. && .SHORT TERM /FRIDAY NIGHT/... As of 305 PM Thursday... After the weather of the last couple days, Friday night's weather will be quiet. An isolated shower or thunderstorm could persist through the evening hours north of US-64, but the rest of the night should be dry. Wind speeds will also start to come down, with values below 5 mph in most locations by the end of the night. Lows will be in the 60s. &&. .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 1214 PM Thursday... The anomalous mid-level trough expected to eject TC Helene northward today will linger over the TN Valley Saturday. The mid-upper level trough/low will then slowly shift east across the Mid-Atlantic through middle of this week. The system will pull offshore by Wednesday, followed by mid-level ridging and nwly flow aloft. Saturday: As the remnants of Helene continues to weaken over Tennesse Saturday, anomalous moisture associated with this system will consolidate well to the north and west of central NC. This will promote a primarily dry day across our area. The only exception is that a few models suggests the potential for some isolated to scattered showers across the NC/VA border Saturday afternoon. Overall though, most guidance keeps central NC dry Saturday. Otherwise, daytime highs in the lower to mid 80s is expected. Sunday through Thursday: As the mid-upper low slowly migrates across the mid-Atlantic through early next week, additional daily showers and thunderstorms will be possible. Will maintain low slight to chance PoPs each day for now, with highest chances across the north where better moisture will pool and upper forcing for ascent appears strongest. There does seem to be good consensus that the upper trough will shift offshore through Wednesday, behind which nwly flow aloft will usher in drier air by mid-week (mean ensembles suggest <1 inch PWAT may encompass our area by Thursday morning). Ensembles seem to be in good agreement bringing in some drier dew points into the 50s Thursday into the weekend as high pressure extends down the east coast. Temperature wise, we'll generally see upper 70s to lower 80s through Wednesday. There continues to be a signal for a cool down Thursday into the weekend. For now will highlight daytime highs in the mid to upper 70s and overnight lows in the mid to upper 50s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... A mixture of largely MVFR to VFR conditions in SHRA is expected to start the TAF period. At GSO/INT, a gradual lowering of CIG to IFR is expected by 21z as conditions deteriorate in showers. The main forecast challenge in the near-term is the potential for TSRA at the eastern sites of RDU/FAY/RWI, roughly between 18-20z and 00-02z, earliest at FAY and latest at RWI, per the latest CAM guidance. Confidence was too low to include TSRA at GSO/INT in the first 6 hours but cannot be ruled out. Rain showers and some embedded storms will continue into late evening, but there is a good signal in the guidance for a break in the shower activity between 03-06z before the the main line of potential severe storms tracks in Fri morning into early Fri afternoon. Even with the lull in precipitation overnight, conditions are forecast to lower to IFR in most places, with the exception of perhaps FAY/RWI. Some LIFR is also possible at GSO/INT overnight. Wind will increase early Fri, accompanied by LLWS, out of the ESE with sustained of 15-20 kt and gusts of 30-40 kt. As the line of strong to severe storms tied to remnant Helene approaches the terminals, roughly between 12 and 18z Fri, conditions will range between IFR to MVFR, with a gradual improvement Fri afternoon to VFR. Outlook: VFR conditions are largely expected later Fri into Sat, though early morning fog is possible. A chance of showers/storms will return Sun into Tue with a persistent upper-low near the region. && .HYDROLOGY... As of 305 PM Thursday... Will issue a Flood Watch for the Piedmont and Sandhills region of central NC for tonight through 6pm Friday. Multiple rounds and bands of rain and thunderstorms will spread north across central NC through Friday. Given recent wet conditions, streamflows across Central North Carolina are significantly above normal per 7–14 day USGS stream flows. NASA SPoRT soil moisture percentiles are above the 90th percentile in the 0–10 cm and 0–40 cm layer across the southern coastal plain. In addition, 1-3 hr hour Flash Flood Guidance is essentially below 2 inches across most of the Piedmont. While the heaviest rain associated with Helene will be focused across the foothills and mountains, a general 1-3 inches with embedded heavier rain rate will cause a risk of flash flooding through late Friday afternoon. This will be especially true where creeks and streams are already swollen, and there are even some areas with ongoing road closures owing to rainfall over the past 2 to 3 days. Lower rainfall totals and a reduced threat of locally heavy rain across the northern and central Coastal Plain results in a reduced flood threat and have omitted those locations from the watch. Main stem river flooding is not expected to be as significant of an issue based on the 1-3 inch rain forecast, although heavy rates in the vicinity of the Rocky River near Norwood, which drain from west to east and may see heavier rain upstream, and also the routing of significantly heavier rainfall in the upper reaches of the Yadkin River may cause some flooding in the Yadkin basin. The Neuse and Tar are also abnormally high with the Neuse at Smithfield currently in minor flood. && .CLIMATE... Record High Minimum Temperatures: September 26: KGSO: 69/2005 KRDU: 73/1993 KFAY: 73/1930 September 27: KGSO: 69/2011 KRDU: 73/2011 KFAY: 73/2017 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday afternoon for NCZ007-021>025- 038>042-073>077-083>086-088-089. Wind Advisory from midnight tonight to 6 PM EDT Friday for NCZ007-021>025-038>042-073>077-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...Green/Leins SHORT TERM...Green LONG TERM...Luchetti AVIATION...Kren HYDROLOGY...Blaes CLIMATE...RAH
Hazardous weather outlook, Sep 26, 3:11 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 311 PM EDT Thu Sep 26 2024 NCZ073>077-083>086-088-089-271915- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 311 PM EDT Thu Sep 26 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. In addition, embedded thunderstorms in advance of Tropical Cyclone Helene will pose a risk of isolated tornadoes by early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. A risk of thunderstorms associated with Tropical Cyclone Helene will pose a risk of isolated tornadoes through early Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>025-038>042-271915- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston- 311 PM EDT Thu Sep 26 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. A risk of thunderstorms associated with Tropical Cyclone Helene will pose a risk of isolated tornadoes through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-043-078-271915- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne- 311 PM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 26, 3:58 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EDT Thu Sep 26 2024
NCZ041-042-262100-
Johnston NC-Wake NC-
358 PM EDT Thu Sep 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WAKE AND WEST
CENTRAL JOHNSTON COUNTIES THROUGH 500 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Benson, or 11 miles west of Smithfield, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Garner, Clayton, Coats Crossroads, and Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3546 7852 3546 7862 3567 7866 3567 7841
TIME...MOT...LOC 1958Z 185DEG 12KT 3549 7856
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsSpecial weather statement, Sep 26, 4:37 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT Thu Sep 26 2024
NCZ041-262130-
Wake NC-
437 PM EDT Thu Sep 26 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKE COUNTY THROUGH 530
PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 11 miles south of Raleigh, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Garner, Knightdale, William B Umstead State Park, and Lake
Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3594 7852 3569 7848 3566 7852 3564 7866
3590 7878
TIME...MOT...LOC 2036Z 172DEG 15KT 3566 7859
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
1The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 2:32 PM EDT | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 16 more | 27 hr |
| Sep 26, 3:05 PM EDT | Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 27 hr |
| Sep 26, 3:58 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Sep 26, 4:37 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| Sep 26, 4:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 3 hr |
| Sep 26, 5:27 PM EDT | Tornado Warning | RAH | Wake | 33 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.